Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 14, NWS Springfield, MO

August 7, 1996Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 7, 1996, 11:34 PM CDT for Barry County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 1996, 11:34 PM CDT (04:34 UTC)
Expired
Aug 8, 1996, 3:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 080434
FFWSGF
MOC009-080830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT WED AUG 7 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...BARRY COUNTY
 
AT 1130 PM CDT RADAR IN SPRINGFIELD INDICATED A DEVELOPING AREA OF
THUNDERSTORMS OVER BARRY COUNTY. THESE STORMS WERE MOVING SLOWLY TO THE
EAST AT NEAR 10 MPH AND WERE ALSO REDEVELOPING TO THE WEST. RAINFALL
AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE WITH THESE THUNDERSTORMS.
 
PERSONS LIVING ALONG RIVERS AND CREEKS IN BARRY COUNTY SHOULD BE
PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD FLOODING DEVELOP...
ESPECIALLY ALONG FLAT CREEK AND ROARING RIVER. CAMPERS AT ROARING RIVER
STATE PARK SHOULD ALSO SEEK HIGHER GROUND.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSvS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:33 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Aug 7, 3:33 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT WED AUG 7 1996

RAIN CHANCES TONIGHT AND THU MAIN CHALLENGE THIS PERIOD.

COLD FRONT AT 19Z EXTENDED FROM UIN-MKC-ICT INTO TX PNHDL WITH A BAND
OF TSTMS FROM IRK TO MKC WITHIN BEST MCON AS SEEN ON ADAP. THE TSTMS
THAT HAD DVLPD EARLIER THIS AFTN OVER SRN MO ALONG AND AHEAD OF OLD
OUTFLOW HAVE EITHER DISSIPATED OR MOVED SOUTH INTO AR.

WTR VPR LOOP FULL OF INFORMATION WITH MSTR PLUME EXTENDING ALNG FRNT
FROM NM TO MN...AND UPR RIDGE BEGINNING TO REBUILD TO THE WEST OVER SRN
PLAINS AS SHRTWV MOVG THROUGH MN ARROWHEAD.  MDLS SIMILIAR WITH MN
SHRTWV DIGGING TROF OVER NE US AND RIDGE BUILDING BACK ACROSS THE WEST.
THEY DO HAVE TIMING DIFFERENCES THOUGH IN SHORT TERM WITH ETA/AVN MOVG
FRNT THROUGH QUICKER INTO AR BY MORNING.  ETA ALSO MAINTAINS SOME PVA
INTO THE DAY ON THU.  ATTM FAVOR A SOLN OF FRONT PIVOTING QUICKER OVER
NRN MO WITH FRONT SLOWING OVER OK.  THIS WL BRING FROPA TO JLN TOWARDS
MIDNIGHT AND TO SGF TOWARDS MORNING...BUT THEN SLOW FROPA TIL AFTN
ACROSS SCNTRL MO.

WHILE DYNAMICS WEAK THIS FAR SOUTH FEEL MCON AND ENOUGH LIFT TO CONT
SCT TSTMS INTO CNTRL/SW MO TONIGHT...THEN CONT MENTION OF SHWRS FOR
JLN/SGF AREA THROUGH THU MORNING...AND TSTMS FOR SCNTRL MO ON THU.

SGF WU 070/088 064/088 063 03331
JLN BU 070/089 064/090 064 03321

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:41 PM CDTSevere Thunderstorm WarningSGFBarton49 min
Aug 7, 9:43 PM CDTSevere Thunderstorm WarningSGFGreene47 min
Aug 7, 10:08 PM CDTSevere Thunderstorm WarningSGFBarry37 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.